Saint Louis, Missouri
4 comments

The vet at Banfield prescribed methocarbamol tablets for my (12 year old) 27 lb. Sheltie with displacia.

I had been using baby aspirin every once in a while and it always seemed to work but my dog started spitting out the baby aspirin. I was looking for a better pain killer, even though I still liked the aspirin. Apparently the vet was completely against aspirin. I gave my dog the prescribed methocarbamol tablets as per her instructions from the vet but within 2 or 3 hours the medication

caused black stool and diarrhea.

I called the vet the next day and she was adimant that the aspirin I had been giving my dog had caused the black stool and diarrhea...so after a heated conversation with the vet I further researched methocarbamol and it very specifically states that methocarbamol causes black stool and diarrhea.

It had nothing to do with the aspirin! I felt like she was extremely closed minded about the aspirin and I lost faith in her opinion.

Product or Service Mentioned: Banfield Pet Hospital Pet Medical Service.

Monetary Loss: $10.

  • Little Dog
Do You Have Something To Say ?
Write a review

Comments

You will be automatically registered on our site. Username and password will be sent to you via email.
Post Comment
Anonymous
#668763

You are going to kill your pet if you persist in ignoring medical advise & then the only person to blame will be YOU!!!

You need to go straight back to your vet & have them give your pet a thorough check-up to make sure it is not anemic/having evidence of continued blood loss. Melena (digested blood/tarry ***) is a sign of an upper-GI bleed & this is most commonly associated with NSAID (aspirin, carprofen, meloxicam) use. Either because the pet is just very sensitive & cannot tolerate a normal dose, because the drugs were overdosed, or because they were mixed with drugs that they can interact poorly with.

As a vet I get so ridiculously annoyed with pet owners who think that looking at Google gives them license to 'play Dr' when they have no bloody idea what they are doing/which drugs are safe to mix together etc. This happens all the time & then we then have to fix the mess you make of your pets - and sometimes the damage done can be irreparable.

Anonymous
#667905

Your vet was right and you are wrong. Black stool is usually an indication of an upper gastrointestinal bleed.

Upper gastrointestinal bleeding is not associated with methocarbamol given alone. If you even do a rudimentary google search on aspirin, you will find thousands of pages and scientific articles that link its use to upper GI bleeds and black stool. The combination of methocarbamol potentiated the effect of the aspirin, causing the upper GI bleed. If you don't believe me, then stop giving both meds, then restart the methocarbamol without the aspirin and see if this happens again.

You should never give your dog human medications without the consent of a veterinarian. You won't know the dosage and the animal may react differently to the medication. Aspirin, as well as being an anti-inflammatory and pain killer,, is also a fever reducer and an anticoagulant.

It prevents normal coagulation of the blood, thus why it is so often linked to upper GI bleeds. You could be endangering your Pet's life by going against medical advice.

Anonymous
#667677

OH MY GOD WHAT ARE YOU DOING!?!?! LISTEN to your vet!

He/she is the one that went through years of training. Black looking diarrhea is caused by an upper GI bleed. I know of no literature or cases where administration of methocarbamol alone caused an upper GI bleed. There is a product called "Methocarbamol Plus" which is given to humans and contains methocarbamol and aspirin.

This drug has a known side effect of upper GI bleeds (and subsequent back diarrhea) in some people. This is what is called a drug-drug interaction. The dog can take methocarbamol safely, and the dog may be able to take aspirin safely, but the combination can cause unwanted side effects. It's the same thing with alcohol and tylenol (I'm sure you have heard of this).

It is NOT the methocarbamol that is causing the GI bleed. It is the fact that you decided to play doctor and administer a medication against the advice of your veterinarian that in combination with the methocarbamol, caused an upper GI bleed. ALWAYS ALWAYS ALWAYS ask your veterinarian about giving drugs BEFORE you do it and EVERY time your pet starts a new medication.

Drug-drug interactions like this can occur, so it is important to consult with an expert before hand. STOP giving the aspirin while your dog is taking methocarbamol.

Anonymous
#717419
@ari

Thanks for your response! FYI I bought the dog aspirin from PETSMART where the vet works and followed the instructions on the bottle explicitly.

The vet DID NOT tell me there was a drug to drug interaction. I do agree that this was probably a drug to drug interaction. I had not given my dog aspirin for 12 hours before I gave him the Methocarbamol. I PROBABLY SHOULD HAVE WAITED A DAY OR SO ?? before starting with the Methocarbamol ?? but I did not know about the drug to drug interaction.

I waited for a week or so later and tried agian and the Methocarbamol did not cause black stool. That is my point exactly. I wish my vet had told me NOT to start the Methocarbamol for a few days because there is a KNOWN ISSUE of drug to drug interaction...instead of OVEREACTING about the asprin. The good news is my dog is doing just fine and I have switched to TRAMADOL (also prescribed by the vet).